Alert archive / Wyoming / Tornado Warnings in 2018
Tornado Warning 18, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jul 26, 2018, 2:31 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 2:31 PM MDT (20:31 UTC)
- Expired
- Jul 26, 2018, 3:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 188 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 2:57 PM MDT | HAIL 1.75 | Midwest, WY | A TRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL IN MIDWEST VIA FACEBOOK. |
| Jul 26, 3:00 PM MDT | HAIL 1 | Edgerton, WY | A NATRONA COUNTY DEPUTY REPORTED QUARTER SIZE HAIL IN EDGERTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WFUS55 KRIW 262031
TORRIW
WYC019-025-262100-
/O.NEW.KRIW.TO.W.0018.180726T2031Z-180726T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
231 PM MDT THU JUL 26 2018
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Southeastern Johnson County in north central Wyoming...
Northeastern Natrona County in central Wyoming...
* Until 300 PM MDT.
* At 231 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Linch, or 16 miles southeast of Kaycee,
moving southeast at 35 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Linch around 235 PM MDT.
Midwest and Edgerton around 255 PM MDT.
Other locations impacted by this tornadic thunderstorm include
Sussex.
This includes Interstate 25 between mile markers 224 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
&&
LAT...LON 4349 10606 4349 10608 4342 10607 4337 10608
4335 10656 4348 10658 4371 10654 4376 10635
4361 10605
TIME...MOT...LOC 2031Z 331DEG 28KT 4360 10635
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
BakerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:36 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 26, 1:36 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu Jul 26 2018 .SHORT TERM...This evening through Friday The current pattern will continue this afternoon and Friday. West to northwest flow aloft over unstable sfc conditions east of the Divide with light winds, generally east to southeast and dewpoints in the upper 40s into the 50s. Cape values of 1000-1500 J/kg, along with bulk shear values of 40 to 50kt, will also remain in place through Friday. Strong storms, with a few becoming severe, will continue through sunset this evening. The best chances for severe storms will be in Johnson and Natrona counties. Showers will continue east of the Divide tonight, becoming confined to northern portions and eventually northern Johnson County by sunrise Friday morning. Isolated to scattered thunderstorms will return to areas east of the Divide Friday, but will include Yellowstone and Sweetwater County. Isolated showers will be possible across southern portions Friday morning, with thunderstorm activity confined to mainly Sweetwater, with extreme southern portions of Sublette and Fremont counties also included. Storms in these areas will be dry, as RH values will be in the teens. They will not be as strong as well, due to the drier air impacting Cape values. Thus, strong gusty winds will be the main threat with these storms. .LONG TERM...Friday night through Thursday Cold air will remain behind a front extending along the Continental Divide from northwest Wyoming to south central Wyoming with subtropical moisture moving north and east over the front. This will continue to support scattered showers with isolated to scattered thunderstorms along an north of the front, being most numerous over the mountains. This will extend from Friday night through Sunday evening with cool temperatures to the north and warmer air in the south and southwest. Hotter high pressure will build north and east from the Great Basin Monday through Thursday with decreasing showers and thunderstorms and warmer temperatures returning to much of the area. && .AVIATION...For the 00Z TAFS through 00Z Saturday Isolated to scattered showers and thunderstorms along and east of the Continental Divide will begin to subside this evening. A few storms will likely be strong, isolated severe, with hail and heavy rain through 04Z; possible brief IFR/MVFR conditions. Little to no activity is expected west of the Divide (KJAC- KPNA- KBPI- KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track north and east of KCPR early Friday morning. Isolated to scattered afternoon thunderstorms will return Friday, affecting all but the far west (KJAC-KBPI-KPNA). A few strong to severe storms will once again be possible along and east of the Continental Divide. && .FIRE WEATHER... Isolated to scattered thunderstorms will stay mainly confined to areas east of the Divide this evening. A few strong to severe storms could still be ongoing this evening through sunset over 281 and 285. Scattered showers will continue over these zones tonight into Friday morning. Conditions over 277 and 279 will recover tonight, with Red Flag conditions returning Friday afternoon and evening. Otherwise, temperatures overnight will be slightly warmer, with RH values about 20 percent lower than last night. Temperatures Friday will be slightly cooler across northern portions. West-northwest winds will be a bit stronger across 277, 278, 279 and 289 as well, with RH values once again dropping into the middle teens. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Friday for WYZ277-279. && SHORT TERM...LaVoie LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 12:13 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Riverton WY 1213 PM MDT THU JUL 26 2018 WYZ009>011-261900- Southeast Johnson County-Northeast Johnson County-Bighorn Mountains Southeast- 1213 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 100 PM MDT... At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm over Saddlestring, or 13 miles northwest of Buffalo, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Buffalo around 1230 PM MDT. Other locations impacted by this storm include Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 283 and 299. Interstate 90 between mile markers 54 and 57, and between mile markers 63 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4445 10710 4455 10690 4418 10645 4408 10676 TIME...MOT...LOC 1813Z 324DEG 37KT 4444 10695 Baker
Special weather statement, Jul 26, 1:27 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
127 PM MDT THU JUL 26 2018
WYZ011-262000-
Southeast Johnson County-
127 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
200 PM MDT...
At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Mayoworth, or 21 miles north of Kaycee, moving
southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Reno Historical Site around 200 PM MDT.
This includes Interstate 25 between mile markers 271 and 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4370 10644 4412 10680 4417 10670 4417 10668
4385 10613
TIME...MOT...LOC 1926Z 317DEG 33KT 4401 10659
BakerSpecial weather statement, Jul 26, 1:55 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
155 PM MDT THU JUL 26 2018
WYZ019-030-262030-
East Sweetwater County-Green Mountains and Rattlesnake Range-
155 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Crooks Gap, or 21 miles south of Jeffrey City, moving
southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4214 10801 4229 10787 4215 10752 4209 10752
4209 10750 4187 10750 4185 10752
TIME...MOT...LOC 1955Z 302DEG 23KT 4217 10786
TLSpecial weather statement, Jul 26, 2:09 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
209 PM MDT THU JUL 26 2018
WYZ020-262045-
Natrona County Lower Elevations-
209 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA COUNTY
UNTIL 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Red Wall, or 22 miles south of Kaycee, moving southeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Natrona County, including the following locations... Willow Creek
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4319 10661 4335 10690 4343 10685 4345 10682
4347 10682 4349 10680 4349 10672 4343 10644
TIME...MOT...LOC 2008Z 296DEG 11KT 4340 10675
TLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jul 25, 7:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:08 AM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 8:38 AM MDT | Red Flag Warning | RIW | Lincoln, Sweetwater, Uinta | 3 days |
| Jul 26, 12:13 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 26, 12:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
| Jul 26, 1:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:53 PM MDT | Tornado Warning | RIW | Johnson | 37 min |
| Jul 26, 1:55 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 26, 2:18 PM MDT | Tornado Warning | RIW | Johnson | 27 min |
| Jul 26, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Jul 26, 2:55 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 35 min |
| Jul 26, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Jul 26, 3:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jul 26, 4:10 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 26, 4:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 26, 4:52 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 38 min |
| Jul 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 26, 5:22 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 38 min |
| Jul 26, 5:32 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 26, 5:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 19 min |
| Jul 26, 5:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 26, 5:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.